Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Geometric theory of extremals in optimal control problems. I. The fold and Maxwell case

Author: I. Kupka
Journal: Trans. Amer. Math. Soc. 299 (1987), 225-243
MSC: Primary 49A10; Secondary 49E99, 58C27, 58E30
MathSciNet review: 869409
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The behavior of the extremal curves in optimal control theory is much more complex than that of their namesakes in the classical calculus of variations. Here we analyze the simplest instances of singular behavior of these extremals. Among others, in sharp contrast to the classical case, a $ {C^0}$-limit of extremals may not be an extremal. In the simplest cases (elliptic fold and Maxwell points) of this occurrence, the limits are trajectories of a new vector field. A special case of this field showed up in some work of V. I. Arnold. Results related to ours have been obtained in low dimension by I. Ekeland.

References [Enhancements On Off] (What's this?)

  • [1] V. I. Arnol′d, Lagrangian manifolds with singularities, asymptotic rays and the unfurled swallowtail, Funktsional. Anal. i Prilozhen. 15 (1981), no. 4, 1–14, 96 (Russian). MR 639196
  • [2] Ivar Ekeland, Discontinuités de champs hamiltoniens et existence de solutions optimales en calcul des variations, Inst. Hautes Études Sci. Publ. Math. 47 (1977), 5–32 (1978) (French). MR 0493584
  • [3] R. Abraham and J. E. Marsden, Foundations of mechanics, Benjamin, New York, 1966.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 49A10, 49E99, 58C27, 58E30

Retrieve articles in all journals with MSC: 49A10, 49E99, 58C27, 58E30

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society